Drug-induced liver injury (DILI) could be more common than previously believed, according to a population-based study published in the June issue of Gastroenterology. Amoxicillin-clavulanate seems to be the most common cause, and azathioprine appears to be the most hepatotoxic.
Many medications, such chlorpromazine, azathioprine, and sulfasalazine, can cause liver injury, but it is not clear what proportion of patients develop liver disorders because it is not known exactly how many patients take potentially hepatotoxic drugs.
Einar Björnsson et al. assessed the incidence, severity, and outcomes of patients with DILI using the well-characterized population of Iceland (about 250,000 adults, similar to the population of Orlando, Florida) and its centralized medical care system. “Very few well-designed studies of incidence have been undertaken,” he explained in a video abstract of the article.
Björnsson et al. systematically collected information on all cases of acute DILI that occurred in Iceland from outpatient prescription drugs. The also examined the Icelandic Medicines Registry records of prescriptions for all drugs associated with DILI that had at least a possible causal relationship. Liver injury was defined by levels of alanine aminotransferase more than 3-fold the upper limit of normal and/or alkaline phosphatase levels more than 2-fold the upper limit of normal. Their analysis did not include patients with acetaminophen toxicity.
They identified 96 cases of DILI over the 2 year period. Because they knew the population from which these cases arose, they were able to estimate the incidence of drug-induced liver disease—they calculated this to be 19 cases per 100,000 persons/y, which is higher than previous estimates.
Surprisingly, only 27% of patients had jaundice; rash occurred in 10%, fever in 6%, and many of the patients complained of asthenia and itching. Several other important findings were that the incidence of DILI was similar in women and men, but increased with age (from 9/100,000 among 15- to 29-year-olds to 41/100,000 among patients). The increase in rates with age paralleled the increase use of medications—the elderly were more likely to develop liver injury from medications because they are more likely to take them.
The crude annual incidence rate of DILI was 19.1 cases per 100,000 inhabitants. DILI was caused by a single prescription medication in 75% of cases, by dietary supplements in 16%, and by multiple agents in 9%.
The most commonly implicated drugs were amoxicillin-clavulanate (22%), diclofenac (6%), azathioprine (4%), infliximab (4%), and nitrofurantoin (4%). The median duration of therapy was 20 days, and 22 patients were hospitalized (23%) for a median of 5 days. “The highest risk of hepatotoxicity in our study was associated with use of azathioprine and infliximab,” Björnsson says in the video abstract.
In an editorial that accompanies the article, Jay Hoofnagle and Victor Navarro say that DILI is not a single disease of the general population, but rather a series of rare diseases that occur only in persons who take specific medications.
Read the article online. This article has an accompanying continuing medical education activity.
Björnsson ES, Bergmann OM, Björnsson HK, et al. Incidence, presentation, and outcomes in patients with drug-induced liver injury in the general population of Iceland. Gastroenterology 2013;144:1419-1425.e3.
Read the accompanying editorial.
Hoofnagle JH, Navarro VJ. Drug-induced liver injury: Icelandic lessons. Gastroenterology 2013;144:1335-1336.